Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1450  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
E-IJD ORIGINAL ARTICLE
Year : 2015  |  Volume : 60  |  Issue : 1  |  Page : 102

Severe cutaneous adverse drug reactions: A clinicoepidemiological study


Department of Dermatology and Venereology, Govt. Medical College, Kozhikode, Kerala, India

Correspondence Address:
Sarita Sasidharanpillai
'Rohini', Girish Nagar, Nallalom PO, Kozhikode - 673 027, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.147834

Rights and Permissions

Background: Drug eruptions range from transient erythema to the life threatening severe cutaneous adverse reactions (SCAR) that encompass Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), acute generalized exanthematous pustulosis (AGEP) and drug reaction with eosinophilia and systemic symptoms complex (DRESS). Aims and Objectives: To study the clinical and epidemiological aspects of cutaneous adverse drug reactions (CADR). Materials and Methods: Ethical clearance was obtained from the institutional ethics committee. All patients admitted in the Dermatology ward of our tertiary care hospital with CADR (those who fit in the category of probable or possible drug reaction as per WHO casuality assessment) from first September 2011 to 31 st August 2012 were included in this cross sectional study after obtaining written informed consent. The drug reaction patterns observed in the study population were determined and the common offending drugs were identified. Results: In the study, population of males outnumbered females and the majority were between 46 and 60 years of age. The commonest reaction pattern observed was SJS- TEN spectrum of illness and aromatic anticonvulsants were the common offending drugs. Prompt withdrawal of the culprit drug and administration of systemic steroids with or without I/V Ig reverted the adverse reaction in all except one. Conclusion: Severe drug reactions predominated as the study population was comprised of inpatients of a tertiary referral centre. Though; previous authors had reported a mortality rate of up to 20% in DRESS, all our patients with this reaction pattern, responded well to treatment. The mortality rate among TEN cases was much lower than the previous reports. Early diagnosis, prompt withdrawal of the suspected drug, careful monitoring for development of complications and immediate intervention can improve the prognosis of CADR.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3514    
    Printed88    
    Emailed2    
    PDF Downloaded179    
    Comments [Add]    
    Cited by others 1    

Recommend this journal